Hail, Gallatin
- When
- May 13, 2:17 PM MST
- Where
- Gallatin County, 5 mi S of Bozeman
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.608, -111.030
A severe thunderstorm dropped 1.25 inch diameter hail at Bozeman 5S.
Severe thunderstorms developed over portions of southwest Montana on the 13th. Hail diameters ranged from the size of nickels to ping pong balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Severe thunderstorms developed over portions of southwest Montana on the 13th. Hail diameters ranged from the size of nickels to ping pong balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 13, 1:31 PM MST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 231 PM MDT SUN MAY 13 2007 .DISCUSSION... TONIGHT THROUGH TUESDAY...A TIGHTLY WOUND UPPER LEVEL LOW OVER EASTERN WASHINGTON AND NORTHERN IDAHO WILL MOVE ACROSS THE FORECAST AREA TONIGHT. CURRENTLY THERE ARE NUMEROUS SHOWERS AND THUNDERSTORMS OVER CENTRAL AND SOUTHWEST MONTANA. INDIVIDUAL CELLS ARE MOVING NORTHEAST...WHILE THE AREA OF SHOWERS AND STORMS ARE PUSHING EAST. HIGHEST POPS THIS EVENING WILL BE IN THE EAST AND DECREASE AS YOU MOVE WEST. THERE IS STILL AN OUTSIDE CHANCE A THUNDERSTORM COULD BECOME SEVERE IN GALLATIN...MEAGHER AND FERGUS COUNTIES. MOST OF THE STORMS THOUGH WILL CONTAIN PEA SIZED HAIL AND HEAVY RAIN. A FEW SHOWERS WILL LINGER AFTER MIDNIGHT AND POSSIBLY INTO MONDAY MORNING. THE UPPER LEVEL LOW WILL BE EXITING THE AREA MONDAY MORNING. NORTHWEST FLOW BEHIND THE SYSTEM WILL BRING COOL AIR INTO THE AREA. HIGHS ON MONDAY WILL BE NEAR NORMAL TO A FEW DEGREES BELOW NORMAL. AN UPPER LEVEL RIDGE STARTS TO BUILD OVER THE NORTHERN ROCKIES MONDAY NIGHT AND WILL BE CENTERED OVER IDAHO AND WESTERN MONTANA BY TUESDAY AFTERNOON. THIS WILL RESULT IN WARMER CONDITIONS WITH HIGHS CLIMBING BACK ABOVE NORMAL FOR TUESDAY. MEIER TUESDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE WILL BUILD OVER NORTH CENTRAL AND SOUTHWEST MONTANA TUESDAY NIGHT INTO WEDNESDAY FOR WARMING TEMPERATURES. THE AIRMASS WILL BECOME SLIGHTLY UNSTABLE IN THE SOUTH ON WEDNESDAY FOR A SLIGHT CHANCE OF MOUNTAIN SHOWERS AND THUNDERSTORMS THERE. HAVE DROPPED THE CHANCE OF PRECIPITATION IN THE NORTH FOR WEDNESDAY. THE RIDGE WILL BEGIN TO FLATTEN SOMEWHAT WEDNESDAY NIGHT INTO THURSDAY BUT THE INSTABILITY SHOULD BE CONFINED TO THE SOUTH SO HAVE AGAIN DELETED THE CHANCE OF PRECIPITATION IN THE NORTH. TEMPERATURES WILL REMAIN WARM. AN UPPER LEVEL TROUGH WILL APPROACH THE PACIFIC NORTHWEST THURSDAY NIGHT THROUGH SATURDAY...FOR A MORE MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT OVER THE AREA. THIS WILL BRING THE AREA A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. A WEAK COLD FRONT WILL ALSO PASS THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY FOR GRADUALLY COOLING...BUT STILL ABOVE NORMAL...TEMPERATURES. THE TROUGH WILL MOVE INTO THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT...FOR AN EVEN BETTER CHANCE OF PRECIPITATION. TEMPERATURES WILL ALSO COOL TO NEAR NORMAL LEVELS. COULSTON/BLANK && .AVIATION... UPDATED 2020Z. A BAND OF SHOWERS AND THUNDERSTORMS FROM SOUTHWEST MONTANA TO NORTH CENTRAL MONTANA WILL CONTINUE INTO THE EARLY EVENING HOURS. EXPECT GENERALLY VFR CONDITIONS BUT THERE WILL BE SCATTERED MVFR CEILINGS AND VISIBILITIES MAINLY IN SHOWERS AND THUNDERSTORMS. DRIER AIR WILL SPREAD INTO SOUTHWEST MONTANA BY DARK AND THEN SHOULD SPREAD NORTHEAST THE REST OF TONIGHT. THERE IS SOME QUESTION OF WHETHER THE NORTHERN SITES OF KCTB AND KHVR WILL SEE CLOUDS GO SCATTERED. IN ANY CASE MOISTURE FROM CANADA WILL SPREAD SOUTH LATE TONIGHT INTO MONDAY MORNING OVER THE PLAINS SO ANY SCATTERED CLOUDS WILL BECOME BROKEN. ALTHOUGH EXPECT VFR CONDITIONS MONDAY MORNING WITH THESE CLOUDS WOULD NOT BE SURPRISED TO SEE AT LEAST LOCAL MVFR CEILINGS. BLANK && .PRELIMINARY POINT TEMPS/POPS... GTF 36 60 39 69 / 50 10 0 0 CTB 34 60 34 69 / 30 10 0 0 HLN 43 64 41 74 / 30 10 0 0 BZN 39 66 34 74 / 50 10 0 0 WEY 29 61 27 71 / 30 20 0 0 DLN 38 66 35 72 / 20 0 0 0 HVR 41 61 39 71 / 80 20 0 0 LWT 39 55 35 64 / 80 20 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM...COULSTON/BLANK AVIATION...BLANK WEATHER.GOV/GREATFALLS
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
The Billings radar (KBLX), 190 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
4 hail. Local standard time, as filed.
A severe thunderstorm dropped 1.25 inch diameter hail at Bozeman 5S.
A severe thunderstorm dropped 1.25 inch diameter hail at Bozeman 6SW.
A severe thunderstorm dropped 1.5 inch diameter hail at Bozeman 3NW.
A severe thunderstorm dropped 0.88 inch diameter hail at Moore 10SE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31194, 31195, 31196, 31197.